Southern Arizona | Investigating 4 You

First responders see spike in Fentanyl overdoses

TUCSON – Local paramedics say it might be time to talk to your children about the dangers of Fentanyl and other opioids.

News 4 Tucson spoke with Kari Spanarella, a paramedic from Rural Metro Fire, on the spike in overdose calls.

“Due to the fact that we can’t get opioids through prescription like we used to, people are turning for that high, going to heroin or Fentanyl,” Spanarella said.

She said they’re seeing an increase in teens using the deadly drug.

“We definitely are seeing more with children, and a lot of it is that experimental,” Spanarella said. “They don’t even know what they’re taking. They’re given a pill at a party. The next thing that they know, they’re at the hospital and they have no idea that they’d be exposed to.”

According to the Arizona Department of Health Services, overdoses linked to Fentanyl have more than doubled in just the past three years.

“We’re finding that a lot of pills are laced with Fentanyl,” Spanarella said. “Now they’re being exposed to drugs that they had no idea they were taking.”

Real-time data from Arizona’s DHS website shows the deadly drug only trails behind heroin as the leading cause of overdoses in 2019.

“We definitely have to have talks with our children in schools at home,” Spanarella said. “Parents need to definitely have that conversation that we can’t just trust that a pill is a pill with whatever somebody is telling you.”

Back in February, the Tucson Unified School District made the decision to help combat the deadly issue by equipping every high school with the opioid overdose antidote, Narcan.

“I think community awareness is really important to stressing the importance of the opioid epidemic,” said John Walka, Rural Metro Fire Battalion Chief.

Denelle Confair

Denelle Confair

Scroll to top
Skip to content